Friday, 31 May, 2024
HomeHIV/AIDSDolutegravir associated with hyperglycaemia in people switching first-line ART in Uganda

Dolutegravir associated with hyperglycaemia in people switching first-line ART in Uganda

Hyperglycaemia was reported in Uganda among people switching first-line regimens to dolutegravir-based antiretroviral treatment (ART), in a letter to Lancet HIV, published online 24 February 2020. The authors recommend that a monitoring plan for hyperglycaemia should be part of the clinical care package for people switching ART to dolutegravir-based regimens.

In March 2018, the Ugandan government recommended dolutegravir-based ART for treatment-naive people with HIV and that eligible treatment-experienced patients be transitioned from their existing first-line regimens.

This programme originally started in specialised centres – including the Infectious Diseases Institute at Makerere University (Kampala, Uganda). A year later, 3417/6648 people on first-line regimens attending the facility had started dolutegravir.

The authors noticed that some people developed symptomatic hyperglycaemia after switching to dolutegravir, so they documented these events.

They compared cumulative incidence of symptomatic hyperglycaemia in people who started dolutegravir-based first-line regimens between 1 April 2018 and 31 March 2019 (cases), to that among all others on non-dolutegravir-based first-line regimens in the same period (controls).

There was 12 months follow up starting from 1 May 2018. The authors noted that this month had the highest frequency of starting dolutegravir.

The report revealed 16/3417 (0·47%) of people in the case group had new-onset hyperglycaemia vs 1/3230 (0·03%) in the control group (p=0·0004). Over 12 months this gave an incidence of 4·7 per 1000 vs 0·32 per 1000, in the case and control group respectively.

Among the cases, hyperglycaemia events were severe (in 15/16) and the majority were preceded by weight loss after starting dolutegravir rather than weight gain. Median time from starting dolutegravir to onset of hyperglycaemia was 4 months (IQR 2·5 to 4·5). People with hyperglycaemia were given antidiabetic medication and dolutegravir was stopped and substituted with an alternative antiretroviral.

Two people in the case group who initially presented with grade 3 hyperglycaemia reversed this after stopping dolutegravir. One no longer needed metformin after 6 weeks and the other after 6 months. Currently both are able to control their diabetes with diet alone.

The authors suggest that these findings could be subject to confounding: more people who transitioned to dolutegravir were older, male, or had been on ART for 5 years or more (p<0·0001 for each) vs those who did not transition to dolutegravir.

“Early recognition of potentially serious toxicities is crucial to inform the implementation of large-scale national ART programmes. This is especially true in settings in which pharmacovigilance systems are weak” they wrote. And they recommend that people switching ART to dolutegravir-based regimens be monitored for hyperglycaemia.

Authors
Mohammed Lamorde, Martha Atwiine, Noela C Owarwo, Ahmed Ddungu, Eva O Laker, Frank Mubiru, Agnes Kiragga, Isaac B Lwanga, Barbara Castelnuovo

[link url="http://i-base.info/htb/37218"]i-Base material[/link]

[link url="https://www.thelancet.com/journals/lanhiv/article/PIIS2352-3018(20)30042-4/fulltext"]The Lancet letter[/link]

MedicalBrief — our free weekly e-newsletter

We'd appreciate as much information as possible, however only an email address is required.